UAB Medicine News
Understanding Naloxone and How to Help a Loved One Struggling with Addiction
In the 1990s, medical providers began prescribing opioid pain medications in record numbers, partly due to the reassurance of pharmaceutical companies that these drugs were safe and non-addictive. The medical community has learned much more about opioids since then, yet overdose deaths from these drugs have seen a fivefold increase since 1999. In recent times, the opioid epidemic in the United States has taken the lives of over 42,000 people each year, with 116 people dying each day from opioid-related drug overdoses in 2016.
Fortunately, a medication called naloxone can quickly reverse an opioid overdose and save the lives of loved ones struggling with addiction. Since September is National Recovery Month, we’re taking a closer look at what naloxone is, how it works in the body, how to use naloxone for a loved one, and where to obtain it.
What Is Naloxone?Naloxone is an opioid antagonist, which means that it can block and reverse the effects of other opioids in the body. The medication is most effective in restoring a person’s breathing back to normal when it has slowed or even stopped due to an overdose. It is commonly administered to patients who have overdosed on either heroin or common prescription opioid pain medications.
The U.S. Food and Drug Administration has approved three different ways to administer naloxone. It can be injected into a patient by someone who has received professional training, or a pre-filled auto-injection device called EVZIO can be used by emergency personnel and even family members to inject the medication into the person’s outer thigh. A third option is a prepackaged nasal spray called NARCAN, which requires no injection and instead is sprayed into the person’s nostril while he or she is lying flat.
How Naloxone WorksTo better understand what naloxone is and how this medication functions as an opiate blocker, we spoke with UAB Medicine Addiction Recovery physician Cayce Paddock, MD, about how naloxone works in the human body. Dr. Paddock is an assistant professor and division director of UAB Addiction Psychiatry.
“It works by covering the brain’s opiate receptors like a blanket,” Dr. Paddock explains. “Once naloxone is on an opiate receptor, there is no room for the opiate, and therefore the person does not feel an opiate high or overdose.”
Naloxone also is considered to be a temporary drug because its effects wear off 20 to 90 minutes after administration. The drug does not have any effect on those who do not have opioids in their system, so it carries no potential for abuse.
Signs of Opioid OverdoseBecause of the growing prevalence of opioid use disorders here in Alabama and elsewhere around the country, it is important to be able to recognize the signs of an opioid overdose and seek or provide help when needed. It can be difficult to determine whether someone is having a true overdose versus being simply highly intoxicated, so you should not leave the person alone. You should monitor the person’s breathing, keep him or her awake, and encourage movement.
Some of the most common signs of an opioid overdose include:
- Very slow or stopped breathing
- Slow heartbeat
- No response to voice or touch
- Very small pupils
- Blue or purple lips or fingernails
- Loss of consciousness
- Choking or gurgling sounds
- Limp body
Using Naloxone for a Loved OneIf you can recognize the signs of an opioid overdose and act quickly, you may be able to save a loved one’s life. Terri Williams-Glass, director of the Addiction Recovery Program and Substance Abuse Services at UAB Medicine, says one of the most important things family members should know about using naloxone for a loved one who has an opiate-involved substance use disorder is that “it can’t hurt them. If something else medically is going on, the naloxone won’t have an effect,” she explains.
Dr. Paddock stresses to her patients and their families that naloxone saves lives, and it really is that simple. “Families should educate themselves about the signs of overdose and keep a naloxone kit on hand,” she recommends. “Some people think using naloxone is enabling, but it’s not – it’s a lifesaving medicine.”
Where to Get NaloxoneAlthough naloxone is a prescription drug, it often is possible to purchase the medication over the counter at a pharmacy. UAB Medicine distributes naloxone free of charge through both of its emergency rooms – at the main UAB Hospital and UAB Hospital-Highlands – and at the UAB Maternity Evaluation Unit. Williams-Glass says naloxone soon will be available in UAB Hospital acute care units through the Addiction Care Team. Family members of individuals with opiate-involved substance use disorders can obtain naloxone from UAB Medicine and receive instruction on using it in an emergency.
Although naloxone is a lifesaving medication, it is just one piece of the puzzle in helping people overcome substance use disorders, Dr. Paddock says, adding that counseling and other support services help improve a person’s chances for a successful, lasting recovery.
Click here to learn more about UAB Addiction Recovery, or call 205-975-7350.
SIGN UP FOR UPDATES TO YOUR INBOX
‘Wonders of Alabama’ Art Collection Donated to UAB by Energen Corp.
Recovery and the Holidays: Tips for Celebrating Sober
10 Tips for a Healthier Holiday Season
UAB Addiction Recovery Program Adds Peer Support Specialists
10 Ways to Help Prevent Birth Defects
Miracle of Survivorship
Veteran Henry Brown Reflects on a Life of Service and Activism
A Poet Patient Shares the Prose of Her Life
All About Diabetes: Treatment Now and for the Future
Patient Transport Team Goes the Extra Mile as Ambassadors